New York, 2023

Flash Flooding and Hail in New York, June 26, 2023

June 26, 2023 · NWS BUF · 15 events in 6 counties and zones

After a extended period with no severe weather, active weather returned to the area as a deep upper trough and surface low over the Great Lakes pushed a warm front northward across the region in the morning before a cold front quickly swept in during the afternoon. An embedded impulse along with building instability ahead of the front supported severe thunderstorms most of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

After a extended period with no severe weather, active weather returned to the area as a deep upper trough and surface low over the Great Lakes pushed a warm front northward across the region in the morning before a cold front quickly swept in during the afternoon. An embedded impulse along with building instability ahead of the front supported severe thunderstorms most of the afternoon. The majority of reports were received east of Lake Erie, along the southern shore of Lake Ontario and across the Finger Lakes region. In addition to damaging winds and large hail, flash flooding was reported in Chautauqua county near Jamestown and Falconer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 26, 8:30 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 26, 8:30 AM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
930 AM EDT Mon Jun 26 2023

.SYNOPSIS...
Low pressure will move across the Great Lakes today bringing
addtional showers and thunderstorms the the region. Some of these
storms will be capable of producing very heavy rain with possible
localized flooding. Unsettled weather will continue through the
middle of the week as this low moves slowly across the region. Dry
weather then returns Thursday through Friday as high pressure moves
into the Lower Lakes.

&&

.NEAR TERM /THROUGH TONIGHT/...
Vertically stacked low/trough will move closer to the Lower
Lakes today. Ahead of this feature we should see a brief lull
from the Genesee River Valley east late this morning. Meanwhile,
radar shows showers and thunderstorms entering far Western NY
late this morning. A mixture of daytime heating and a
convectively enhanced vorticity maximum pivoting around this
mid-level low will again ignite more widespread showers and
thunderstorms by this afternoon. Given the soupy airmass with
dewpoints in the 60s (PWATS 1.5" or greater) and short MBE
vectors, storms will have the potential to produce very heavy
rainfall again with possible localized flooding. While there
isn't a widespread threat of severe weather...a few of the
stronger cells could produce strong gusty winds. SPC has placed
parts of western NY and central NY in a Marginal risk for severe
weather. Localized gusty winds from pulse storms would be the
primary risk.

Otherwise...muggy conditions will be the theme today with highs in
the 70s to low 80s.

Tonight...showers and thunderstorms will move east across the CWA
and weaken as instability wanes. We should then see a relative lull
again in convective activity as the mid-level and surface low inches
a bit closer to western New York. Have diminish POPs accordingly but
not completely eliminated the potential for showers or a stray
thunderstorm overnight. That said...another muggy night will be on
tap with air conditioners more than likely working overtime. Lows
will be found in the 60s for most locations by daybreak Tuesday.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday through Wednesday the approaching mid level closed low will
open up into a trough and move very slowly east across the eastern
Great Lakes, finally drifting into eastern NY and western New
England Wednesday night. Numerous convectively enhanced shortwaves
will move through the mean longwave trough and provide periods of
ascent Tuesday through Wednesday, with ample deep moisture in place.
This will continue to support unsettled weather with periods of
showers and a few thunderstorms.

Looking at the details, there should be a relative lull in shower
and thunderstorm coverage Tuesday morning. Developing diurnal
instability and the approach of stronger ascent just ahead of the
mid level trough axis will then allow showers and thunderstorms to
become more widespread Tuesday afternoon and evening. The greater
coverage of showers and thunderstorms will likely last through the
first half of Tuesday night east of Lake Ontario as the best forcing
arrives. PWAT values remain around 1.5" Tuesday and Tuesday evening,
and will combine with relatively slow storm movement to bring
localized very heavy downpours and an isolated flood risk. Shear and
instability are generally lacking for an organized risk of severe
weather, although a few isolated storms with gusty winds are
possible.

Thunderstorms will wane Tuesday evening, first across Western NY and
last east of Lake Ontario. Ongoing large scale forcing for ascent
associated with the passage of the mid level trough along with
lingering deep moisture will continue to produce areas of showers
overnight.

Wednesday the trough axis will continue to march slowly east,
placing more favorable ascent and deep moisture east of Lake Ontario
where the greatest rain chance and risk of thunderstorms will
reside. Farther west, the arrival of drier air and subsidence will
allow for decreasing chances of rain through the day, and possibly
some partial clearing later in the afternoon. A few showers will
continue east of Lake Ontario Wednesday night, with the rest of the
area becoming dry with partial clearing overnight as drier air
continues to filter in from the west.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Thursday and Friday the mid level trough axis will continue to
linger over eastern NY and New England. This will maintain more
cloud cover and a chance of a few showers east of Lake Ontario
through the end of the week. Otherwise, surface high pressure
building into the central and eastern Great Lakes will allow the
rest of the area to become mainly dry Thursday and Friday.

Forecast uncertainty begins to increase next weekend with normal
timing and placement differences beginning to show in operational
model and ensemble guidance. In general, a trough will move from the
Upper Midwest Saturday into the Great Lakes by Sunday. Southwest
flow in advance of this trough will capture moisture and instability
and spread it northeast into the Great Lakes and New England, with
increasing chances of a few showers and thunderstorms.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
VFR flight conditions will be found at most terminals late this
morning. The exception is KJHW where scattered thunderstorms
will be in the area.

A vertically stacked low to our west will continue to move east
towards the Lower Great Lakes today. Showers and thunderstorms
will once again fire up and become more numerous around peak
diurnal heating this afternoon. The showers and thunderstorms will
then have the potential to bring about brief restrictions at
terminals.

Scattered showers and isolated thunderstorms tonight may result
in localized IFR flight conditions. Otherwise, expecting mainly
MVFR cigs due to residual low moisture tonight.

Outlook...

Tuesday through Wednesday...Areas of MVFR or lower with
occasional showers and a chance of a few thunderstorms.

Thursday and Friday...VFR to MVFR with a chance of showers.

&&

.MARINE...
Winds and waves will remain relatively low (generally less than 12
knots) through Tuesday as a weak pressure gradient remains in place
over the eastern Great Lakes. Showers and thunderstorms will be
possible today and Tuesday, especially around peak heating which
these storms could produce frequent lightning, gusty winds, and
higher wave action.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR
NEAR TERM...AR/Apffel
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...AR/Apffel
MARINE...AR
Hazardous weather outlook, Jun 26, 4:19 AM EST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
519 AM EDT Mon Jun 26 2023

NYZ001>008-010>014-019>021-085-270930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
519 AM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Showers and scattered thunderstorms are expected this afternoon and
evening. A few storms may produce localized heavy downpours
and may result in isolated flooding. A few storms may also produce
gusty winds, with a Marginal Risk of a few isolated severe
thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rounds of showers and scattered thunderstorms are
expected Tuesday. A few storms may produce localized heavy downpours
and may result in isolated flooding. A few storms may also produce
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-270930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
519 AM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Jun 26, 10:17 AM EST, 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1117 AM EDT Mon Jun 26 2023

NYZ019-261615-
Chautauqua NY-
1117 AM EDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of Chautauqua County
through 1215 PM EDT...

At 1115 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wattsburg, or 12 miles east of Erie, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause flooding.

Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Falconer,
Mayville, Clymer, Long Point State Park, Jamestown West, Chautauqua
Institution, Lake Erie State Park, Findley Lake, SUNY Fredonia,
Frewsburg, Chautauqua, Busti, Portland, Sheridan, and Ripley.

This includes the following highways...
 Interstate 90 between exits 59 and 61.
 Interstate 86 between exits 4 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Chautauqua Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4240 7959 4253 7922 4200 7917 4200 7976
      4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 1515Z 243DEG 34KT 4208 7985

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Apffel

The radar

The Buffalo radar (KBUF), 71 km away, was scanning. The volume nearest the first event began at 16:18 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
June 26, 11:16 AM EST
Where
Chautauqua County, Dunkirk
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.480, -79.330

Thunderstorm Wind, Erie

When
June 26, 12:05 PM EST
Where
Erie County, 1.67 mi WNW of Buffalo
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
42.930, -78.880

A large tree branch was snapped off.

Thunderstorm Wind, Erie

When
June 26, 12:11 PM EST
Where
Erie County, 0.86 mi SW of Tonawanda
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
43.010, -78.880

A power pole was snapped.

Thunderstorm Wind, Ontario

When
June 26, 1:30 PM EST
Where
Ontario County, 2.07 mi S of Geneva
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.840, -76.980

Multiple trees were down obstructing state route 14.

Thunderstorm Wind, Orleans

When
June 26, 1:38 PM EST
Where
Orleans County, 2.07 mi S of Kendall
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.300, -78.030

Trees and power lines were downed. There was also half inch hail.

Hail, Monroe

When
June 26, 1:42 PM EST
Where
Monroe County, 0.5 mi E of Hamlin
Measured
1 in hail
Reported by
Public
Coordinates
43.300, -77.920

A report of one inch hail was received.

Thunderstorm Wind, Monroe

When
June 26, 1:43 PM EST
Where
Monroe County, 0.5 mi E of Hamlin
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.300, -77.920

Several six to eight inch diameter tree limbs were downed.

Hail, Cattaraugus

When
June 26, 1:55 PM EST
Where
Cattaraugus County, 2.47 mi NW of Allegany
Measured
0.88 in hail
Reported by
Public
Coordinates
42.100, -78.520

A report of nickel sized hail was received.

Flash Flood, Chautauqua

When
June 26, 2:00 PM EST to 4:00 PM EST
Where
Chautauqua County, 1.24 mi SW of Jamestown to 1.22 mi SE of Jamestown West
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.090, -79.250

Sprague Street in Jamestown was flooded.

Flash Flood, Chautauqua

When
June 26, 2:00 PM EST to 4:00 PM EST
Where
Chautauqua County, 0.58 mi S of Falconer to 0.61 mi S of Falconer
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.112, -79.200

Allen Street in Falconer closed due to flooding.

Thunderstorm Wind, Monroe

When
June 26, 2:25 PM EST
Where
Monroe County, 1.71 mi SW of Pt Pleasant
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.210, -77.570

Multiple reports of trees and wires downed in Irondequoit and Webster.

Hail, Monroe

When
June 26, 2:30 PM EST
Where
Monroe County, 1.71 mi SW of Pt Pleasant
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.210, -77.570

A report of one inch hail was received.

Thunderstorm Wind, Monroe

When
June 26, 2:30 PM EST
Where
Monroe County, 1.71 mi SW of Pt Pleasant
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.210, -77.570

Large tree branches were downed.

Hail, Monroe

When
June 26, 2:35 PM EST
Where
Monroe County, 0.85 mi SE of Pt Pleasant
Measured
0.75 in hail
Reported by
Public
Coordinates
43.220, -77.540

A report of penny sized hail was received.

Thunderstorm Wind, Ontario

When
June 26, 4:50 PM EST
Where
Ontario County, Geneva
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.870, -76.980

Multiple reports of trees downed in Geneva.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105484, 1105475, 1105476, 1105477, 1105479, 1105471, 1105480, 1105472, 1105980, 1105981, 1105481, 1105473, 1105482, 1105474, 1105483.